Many Younger Adults Could Be Receiving Wrong Anticoagulant Dose

This article originally appeared here.
Wrong Anticoagulant Dose
Wrong Anticoagulant Dose

(HealthDay News) — Many younger adults with acute myocardial infarction undergoing percutaneous coronary intervention (PCI) receive excess dosing of anticoagulants, with evidence of a trend toward an association between excess dosing and increased bleeding, according to a study published in the July 1 issue of The American Journal of Cardiology.

Aakriti Gupta, MD, from Yale-New Haven Hospital in Connecticut, and colleagues examined the prevalence and gender-based differences of excess dosing of anticoagulants in young patients (≤55 years) with acute myocardial infarction who underwent PCI. Data were included for 2,076 patients; medical records were reviewed to abstract doses of unfractionated heparin, bivalirudin, and glycoprotein IIb/IIIa inhibitors administered during PCI.

The researchers found that at least 42.7% of participants received one or more excess doses of an anticoagulant, with no difference by gender. Only lower body weight and younger age were significant predictors of excess dosing in multivariable analysis. In univariable analysis, young women who received excess dosing had higher bleeding compared with those who did not (9.3 vs. 6.0%; P=0.03), while men had comparable bleeding with and without excess dosing (5.2 vs. 5.9%; P=0.69). There was a trend toward an association between excess dosing and bleeding in multivariable analysis (odds ratio, 1.33; 95% confidence interval, 0.92–1.91).

"That such a large proportion of patients receive excess doses of commonly used medications is of concern and identifies the need to develop strategies that would prevent deviance from accepted dosing guidelines," the authors write.

One author disclosed financial ties to Medtronic.

Abstract
Full Text (subscription or payment may be required)

Loading links....